What Is an Overdose?
Definition: An overdose represents a pathologic level of drug toxicity—at such a magnitude that it overwhelms normal physiological functioning. Depending on what drug a person has taken, symptoms of an overdose vary. It is not always easy to discern overdose symptoms from mere drug use, because some of the drug’s innate effects—for example, pupillary miosis or constriction with opioids—will be present in both situations. People may not realize they are experiencing an overdose, especially if they are heavily under the influence of that drug. Some general symptoms associated with various overdose states include severe chest pain, seizures, severe headaches, difficulty breathing, delirium, extreme agitation, or anxiety.
In addition to these symptoms, other signs may include:
- Deviations from normal body temperature (e.g., hyperthermia/hypothermia).
- Passing out or an unresponsive loss of consciousness.
- Skin color changes (e.g., pallor or bluish tint to skin if a respiratory depressant was used; ruddy or flushed after cardiovascular overstimulation).
- Abnormal breathing.
- Fast, slowed, or irregular pulse.
Especially in the context of illicit substance use, it is difficult for individuals to know exactly how much of a drug they are injecting, snorting, smoking, or taking orally. The risk of overdose may be particularly high when intravenous drug use is at play. In these settings, the effects of the injected drug take action much more quickly than if the drug were swallowed. Those who choose to inject drugs, such as heroin, are often looking for a stronger high than they would otherwise get.
Overdose might happen accidentally for a variety of reasons, such as taking a regular dose after tolerance has lowered, taking a stronger dose than the body is accustomed to, or combining substances of abuse. While some people do overdose intentionally, the majority of overdoses are unintended. Overdose is a medical emergency, and prompt medical attention can help prevent lasting health consequences or death or lasting health consequences. Many states have passed “Good Samaritan” laws that legally protect the person who suffered the overdose, as well as those who call 911 to report the emergency
Signs of an Overdose
Different drugs are associated with various overdose effects. Some signs of overdose for the following types of drugs include:
- Central nervous system (CNS) depressants: shallow breathing, weak pulse, clammy skin, coma, death from respiratory arrest
- Hallucinogens: psychotic features, agitation, delirium
- Inhalants: marked CNS depression, loss of consciousness, stupor or coma, arrhythmia, sudden death
- Marijuana: profound drowsiness, unsteady gait, vomiting, tachycardia, agitation, psychosis
- Opioids: depressed level of consciousness, respiratory depression/arrest, cold/clammy skin, cyanosis (bluish skin), markedly constricted pupils (dilated if anoxic brain injury has occurred)
- Stimulants: hyperthermia, tachycardia, hypertension, arrhythmia, agitation, hallucinations and other psychotic features, seizures, cardiovascular emergencies
Overdose Concerns for Specific Drugs
- Benzodiazepine Overdose
- Ketamine Overdose
- Cocaine Overdose
- Heroin Overdose
- Meth Overdose
- PCP Overdose
- Percocet Overdose
- Opiate Overdose
- Synthetic Cannabinoids
- Suboxone Overdose
What Should Be Done During an Overdose?
If you suspect that you or someone nearby is suffering from a drug or alcohol overdose, call 911 immediately. Do not leave the person alone; stay with them until medical professionals arrive.
If you witness to an overdose, and the person has passed out, they should be placed on their side just in case they vomit. This should help prevent any choking accidents, should it occur. The person should also not eat or drink anything. If friends know what substances were taken, they should report this to emergency responders so appropriate treatment can be given.
If the person has consumed too much alcohol, do not attempt to make them drink coffee or put them in a cold shower. These longstanding home “treatments” for alcohol intoxication do not help to sober the person up. They can lead to accidents or injuries.
In many cases of substance overdose, including alcohol poisoning, immediate treatment can save lives. If it isn’t received, the following could occur:
- The person could vomit and then aspirate or choke on the vomit.
- The person could develop a pathological heart rhythm, or the heart could even stop.
- The person could experience slowed or irregular breathing, or breathing could stop altogether.
- Body temperature may drop.
- If the person vomits repeatedly, severe dehydration may occur, which may precipitate other complications, including seizures.
- Should respiratory arrest occur, lasting anoxic brain damage and other organ injury may occur; the risk of death is very high.
Users may feel that there is safety in numbers, believing that if something goes wrong while using drugs that the other people present will assist them as needed. However, even at parties or other group situations, friends or acquaintances may fear consequences from law enforcement if they call 911. As a result, some people may simply leave the scene if they suspect someone is overdosing on drugs.
Is Overdose a Sign That Treatment Is Necessary?
In many instances, accidental overdose is a clear sign that treatment is necessary. That being said, someone can overdose the first time they use a substance, and in these cases, the person may not necessarily meet the criteria for substance use disorder—or addiction—and might not require the full range of addiction treatment services. Even in those instances, education on substance use and abuse is recommended, though the overdose itself will likely serve as the biggest deterrent to future drug use.It remains, though, that many people who overdose have a history of substance abuse and/or addiction. For these people, comprehensive treatment that includes medical detox and therapy could be very beneficial. Treatment should address the underlying reasons that led to substance abuse in the first place as well as any co-occurring medical or mental health issues. With assistance, recovery is within reach, ensuring a future that is free of overdose and related health issues.
Good Samaritan Laws When Witnessing Drug Overdoses
Under Good Samaritan laws, if people realize that someone is experiencing an overdose, they should call 911 right away and report the emergency. Once they do so, and emergency responders give medical assistance to the person in need, they are given limited protection from prosecution for possession of drugs and/or alcohol. Though the laws vary somewhat by state, the person who overdosed may receive the same immunity for possession of small amounts of illicit substances. While this limited immunity protects those who possess or use alcohol or drugs, it won’t protect from other drug- and non-drug-related crimes.
According to the Network for Public Health Law, 45 states, as well as the District of Columbia, have enacted Good Samaritan laws that apply to overdose situations (as of October 2018). These include:
Alaska Arkansas Arizona California Colorado Connecticut Delaware Florida Georgia Hawaii Iowa Idaho Illinois Indiana Kentucky Louisiana
Massachusetts Maryland Michigan Minnesota Missouri Mississippi Montana North Carolina North Dakota Nebraska New Hampshire New Jersey New Mexico
Nevada New York Ohio Oregon Pennsylvania Rhode Island South Carolina South Dakota Tennessee Utah Virginia Vermont Washington Wisconsin West Virginia
Additionally, The Drug Policy Alliance points out that only the person witnessing the drug overdose and the person suffering from the overdose are protected under the Good Samaritan law. In most cases, they are protected from being under the influence, simple drug possession, and possession of drug paraphernalia.
Many believe that Good Samaritan immunity laws have the potential to save lives, reducing fear around calling for professional medical help. Generally, in cases of overdose, 1-3 hours may pass between the time the person takes the drug and death. If emergency responders can reach the person suffering from an overdose during this window, the person is more likely to survive via lifesaving treatment.